Kentucky, 2013

Tornado and Hail in Kentucky, June 9, 2013

June 9, 2013 · NWS JKL · 12 events in 5 counties and zones

S. produced a steady flow of warm moist air off the Gulf of Mexico and convergence over central and eastern Kentucky on June 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$2,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A large slow moving area of low pressure located over the northern plains and a large subtropical ridge of high pressure situated off the southeastern U.S. produced a steady flow of warm moist air off the Gulf of Mexico and convergence over central and eastern Kentucky on June 9th. As a result, scattered strong to severe thunderstorms formed and moved from south to north across eastern Kentucky during the afternoon and evening. One storm in particular produced sporadic wind damage and large hail in a track from near Beattyville in Lee County, then across Wolfe, Magoffin and Johnson Counties. Significant straight-line wind damage occurred from this storm in the Wheelersburg community of Magoffin County. The storm then went on to produce a short-lived tornado on the Johnson/Lawrence County line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 9, 12:43 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 9, 12:43 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
143 PM EDT SUN JUN 9 2013

.UPDATE...
ISSUED AT 916 AM EDT SUN JUN 9 2013

MADE SOME SLIGHT TWEEKS TO ONGOING POPS FORECASTED FOR THIS
MORNING/EARLY AFTERNOON. LINE OF CONVECTION ORIENTED WEST TO EAST
ACROSS EASTERN/CENTRAL TN IS CONTINUING TO LIFT NRWD INTO LMK/S CWA.
AS IT APPROACHES...RADAR IS PICKING UP ON SOME ISOLATED SHOWER
DEVELOPMENT OVER EASTERN KY AS WELL. WENT AHEAD AND INCREASED POPS
SLIGHTLY ACROSS THE AREA TO COVER ISOLATED CONVECTION. AS WE AWAIT
THE MAIN AREA OF MOISTURE AND CONVECTION THIS AFTERNOON...WILL NEED
TO CONTINUE TO MONITOR TIME OF ARRIVAL IN CASE MORE UPDATES ON TIMING
NEED TO BE MADE.

UPDATE ISSUED AT 723 AM EDT SUN JUN 9 2013

NARROW BAND OF SHOWERS AND THUNDERSTORMS ARE MARCHING NORTHWARD
THROUGH CENTRAL TN WITH ADDITIONAL ACTIVITY DEVELOPING FURTHER SOUTH.
FORECAST APPEARS IN GOOD SHAPE ATTM. GRIDS APPEARED IN GOOD ORDER AS
WELL. ONLY A FEW TWEAKS TO GRIDS FOR LATEST HOURLY OBS.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 405 AM EDT SUN JUN 9 2013

STORM SYSTEM MOVING OUT OF THE PLAINS WILL MOVE INTO THE OHIO VALLEY
SUNDAY NIGHT AND MONDAY. IMPRESSIVE AMOUNT OF MOISTURE IS SURGING
NORTHWARD FROM OUT OF THE GULF AHEAD OF THIS SYSTEM. PWATS WILL
TEMPORARILY INCREASE TO NEAR 1.8 INCHES BY LATE THIS AFTERNOON AND
THIS EVENING...NEAR THE CLIMATE 99TH PERCENTILE. PROFILES IN
FORECAST SOUNDINGS ACTUALLY RESEMBLE MORE OF A TROPICAL SOUNDING...AT
LEAST EARLY ON. SO COULD SEE SOME HEAVY RAINERS LATE THIS AFTERNOON
AND THIS EVENING. STEERING WINDS ARE QUITE HIGH THOUGH...SO NOT
REALLY EXPECTING ANY HYDRO ISSUES UNLESS STORMS BEGIN TO TRAIN. FOR
NOW WILL ONLY MENTION THE POTENTIAL OF SOME LOCALLY HEAVY RAIN IN
THE HWO. BY THE TIME THIS SYSTEM PUSHES OFF TO THE EAST...WE WILL
PROBABLY HAVE SEEN OUR FIRST WIDESPREAD SOAKING RAIN IN AWHILE.
ATTM EXPECT AN AVERAGE THREE QUARTER TO ONE INCH RAINFALL TOTAL
ACROSS THE AREA. HOPEFULLY THIS WILL PAN OUT FOR LOCAL GARDENERS WHO
NEED THE RAIN SINCE WE HAVE SEEN FAIRLY HIGH FORECAST AMOUNTS LIKE
THIS DWINDLE TO NEAR NOTHING IN RECENT WEEKS. INCREASED POPS THROUGH
THE PERIOD BASED ON BETTER MODEL AGREEMENT AND MODEL GUIDANCE.
INHERITED TEMPS LOOKED GOOD. SO ONLY MADE SOME TWEAKS TO TEMPS
TOWARDS LATEST MODEL BLEND. WITH GENERALLY CLOUDY AND WET CONDITIONS
SUNDAY NIGHT INTO MONDAY DECIDED TO TIGHTEN UP THE DIURNAL TEMP
RANGE FOR THAT TIME FRAME...AND MAY NEED TO BE TIGHTEN UP A BIT MORE
BEFORE ALL IS SAID AND DONE.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 150 PM EDT SUN JUN 9 2013

THE MIDDLE HALF OF THE CONUS FEATURES A BUILDING RIDGE WITH WEAK AND
MOBILE TROFS ON EACH COAST. THE EAST COAST TROF IS CLEARING THE OHIO
VALLEY WITH PCPN ENDING FOR ERN KY. HOWEVER THIS REPRIEVE WILL BE
SHORT LIVED AS THE NW FLOW ON THE FRONT SIDE OF THE RIDGE WILL DROP
A SERIES OF SHORT WAVES THRU ERN KY WITH BRIEF PERIODS OF SHOWERS
AND AFTERNOON THUNDERSTORMS THRU THE END OF THE WORK WEEK. LOOK FOR
SAT TO BE MOSTLY DRY WITH THE NEXT SHORT WAVE TO DROP INTO THE
COMMONWEALTH ON SUNDAY. HIGH TEMPS WILL CLIMB FROM HIGHS IN THE
LOWER 80S ON TUE TO THE UPPER 80S ON WED WITH SOME LOCATIONS EVEN
TOPPING OUT AROUND 90. LOW HUMIDITY ON WED WILL KEEP THE HEAT INDEX
IN CHECK BUT READINGS COULD STILL RISE TO THE LOWER 90S FOR MUCH OF
THE AREA. THE SERIES OF SHORT WAVES FOR THE END OF THE WORK WEEK
WITH RAIN AND RATHER EXTENSIVE CLOUD COVER WILL KEEP HIGHS TO THE
LOWER 80S ON THU/FRI BUT THE DRY WEATHER ON SAT WILL ONCE AGAIN SEE
HIGHS PEAK IN THE MID 80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 131 PM EDT SUN JUN 9 2013

STRONG LOW SITTING OVER THE PLAINS AT THIS TIME IS MAKING FOR A VERY
ACTIVE TAF PERIOD. AS MOISTURE CONTINUES TO SURGE NORTHWARD FROM THE GULF
AHEAD OF THIS SYSTEM...AN AREA OF STORMS HAS DEVELOPED OVER CENTRAL
TN AND CENTRAL KY...AND CONTINUES TO MOVE SLOWLY TO THE NNE. EASTERN
KY HAS SEEEN SEVERAL ISOLATED CELLS DEVELOP AS WELL...PRODUCING SOME
LOCALLY HEAVY RAINFALL AND LIGHTNING. AS WE GO THROUGHOUT THE
AFTERNOON AND INTO THE OVERNIGHT...CHANCES FOR MORE
SCATTERED/WIDESPREAD TS COVERAGE WILL INCREASE. HOWEVER IT WILL BE
VERY DIFFICULT TO PINPOINT EXACTLY WHICH TAF SITES WILL BE AFFECTED
AND WHEN UNTIL AFTER THE CONVECTION HAS INITIATED. AS A
RESULT...TRIED TO BE A LITTLE GENERAL...WITH THE BEST CHANCES OF
VIS/CIG DROPPING WHEN HIGHER AMOUNTS OF MOISTURE AND POPS ARRIVE
OVERNIGHT. IN THE MEANTIME...TRIED TO COVER ANY ISOLATED/SCATTERED TS
AFFECTING THE TAF SITES IN A TEMPO GROUP. AS PREVIOUSLY
MENTIONED...TAFS MAY NEED TO BE UPDATED/AMMENDED TO ACCOUNT FOR
CONVECTION NEARBY ONCE IT DEVELOPS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JMW
SHORT TERM...RAY
LONG TERM...DUSTY
AVIATION...JMW
Hazardous weather outlook, Jun 9, 3:14 AM EST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
414 AM EDT SUN JUN 9 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
414 AM EDT SUN JUN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME THUNDERSTORMS
COULD PRODUCE LOCALLY HEAVY RAINFALL...ESPECIALLY SHOULD A SERIES OF
STORMS PASS OVER THE SAME AREA REPEATEDLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY MORNING.

THUNDERSTORMS ARE POSSIBLE AGAIN FROM LATE TUESDAY NIGHT THROUGH
THURSDAY NIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THURSDAY AS
A POTENT COLD FRONT PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RAY/ABE

In the hours before

Local storm report, Jun 9, 12:48 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
148 PM EDT SUN JUN 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             MOUNT VERNON            37.36N 84.34W
06/09/2013  E0.75 INCH       ROCKCASTLE         KY   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED IN MOUNT VERNON.

&&

JCARICO
Local storm report, Jun 9, 12:57 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
157 PM EDT SUN JUN 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HEAVY RAIN       MOUNT VERNON            37.36N 84.34W
06/09/2013  E0.50 INCH       ROCKCASTLE         KY   TRAINED SPOTTER

            MISTAKEN HAIL REPORT. NO ACTUAL HAIL.

&&

JCARICO
Special weather statement, Jun 9, 1:12 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
212 PM EDT SUN JUN 9 2013

KYZ068-079-080-091845-
PULASKI-ROCKCASTLE-LAUREL-
212 PM EDT SUN JUN 9 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 245
PM EDT SUNDAY AFTERNOON...

   NORTHERN PULASKI...
   SOUTHWESTERN ROCKCASTLE AND
   EXTREME WEST CENTRAL LAUREL.

AT 212 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SCIENCE
HILL...OR NEAR SOMERSET...MOVING EAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DABNEY AROUND
220 PM EDT...SHOPVILLE AROUND 225 PM EDT...VALLEY OAK AROUND 230 PM
EDT...LEVEL GREEN AROUND 235 PM EDT...CEDARVILLE AROUND 240 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GEOGERIAN
Local storm report, Jun 9, 1:44 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
244 PM EDT SUN JUN 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             SCIENCE HILL            37.18N 84.64W
06/09/2013  E0.25 INCH       PULASKI            KY   AMATEUR RADIO

&&

JCARICO

The radar

The Jackson,KY radar (KJKL), 36 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail, 1 heavy rain, 1 tornado. Local standard time, as filed.

Heavy Rain, Lee

When
June 9, 2:25 PM EST to 2:35 PM EST
Where
Lee County, Beattyville
Reported by
Trained Spotter
Coordinates
37.580, -83.720

An inch of rain was received in less than 15 minutes.

Hail, Lee

When
June 9, 2:50 PM EST
Where
Lee County, 1 mi NE of Primrose
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.610, -83.607

Thunderstorm Wind, Lee

When
June 9, 2:50 PM EST
Where
Lee County, 3 mi S of Beattyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.537, -83.720

Winds gust estimated at 60 mph blew down two trees. One tree temporarily blocked Short Ridge Road.

Hail, Wolfe

When
June 9, 3:05 PM EST
Where
Wolfe County, 1.76 mi NE of Trent
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.790, -83.450

One inch diameter hail observed.

Thunderstorm Wind, Morgan

When
June 9, 3:14 PM EST
Where
Morgan County, 3 mi SSW of Payton
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.760, -83.321

Several trees were blown down along the Mountain Parkway between mile markers 58 and 61.

Thunderstorm Wind, Wolfe

When
June 9, 3:15 PM EST
Where
Wolfe County, 1.37 mi SSE of Helechawa
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
37.753, -83.318

Numerous trees downed and two barn roofs heavily damaged by straight-line winds along the Mountain Parkway.

Thunderstorm Wind, Morgan

When
June 9, 3:20 PM EST
Where
Morgan County, Stacy Fork
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.830, -83.250

Three trees were blown down by wind gusts estimated at 60+ mph.

Thunderstorm Wind, Magoffin

When
June 9, 4:04 PM EST to 4:09 PM EST
Where
Magoffin County, 0.38 mi NNW of Cyrus to 1.41 mi E of Wheelersburg
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
37.805, -83.031

Numerous trees were blown down, with some of them landing on homes, powerlines, and vehicles in the Wheelersburg community. Hail damage was also noted to some homes and cars and several gardens were destroyed by wind blown hail.

Hail, Magoffin

When
June 9, 4:09 PM EST
Where
Magoffin County, 0.55 mi E of Wheelersburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.830, -83.010

One inch diameter hail observed.

Thunderstorm Wind, Johnson

When
June 9, 4:10 PM EST
Where
Johnson County, Oil Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.820, -82.930

There were numerous reports of downed trees in the Oil Springs area.

Thunderstorm Wind, Johnson

When
June 9, 4:47 PM EST
Where
Johnson County, River
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.870, -82.730

Trees were reported down in River.

Tornado, Johnson

When
June 9, 4:54 PM EST to 4:55 PM EST
Where
Johnson County, 0.99 mi SE of Lowmansville to 1.05 mi SE of Lowmansville
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Continued into
Lawrence, Ky (RLX)
Reported by
NWS Storm Survey
Coordinates
37.908, -82.720

The National Weather Service in Charleston, WV confirmed tree damage near the Johnson/Lawrence County line was caused by an EF0 tornado. The tornado tracked about 115 yards in Johnson County, KY before passing into Lawrence County (NWS Charleston, WV County Warning Area).

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyThe tornado archive for Kentucky, 2013Warnings in Kentucky, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457439, 457440, 457441, 458065, 457442, 458064, 457444, 458062, 458066, 457445, 457446, 458060.